OBJECTIVE To characterize the signalment, dose response, and clinical signs of diphenhydramine toxicosis in dogs.
DESIGN Retrospective case series.
ANIMALS 621 dogs with diphenhydramine exposure.
PROCEDURES The electronic medical record database for an animal poison control center was reviewed from January 2008 through December 2013 to identify dogs that had ingested or been injected with diphenhydramine. Information extracted from the records and evaluated included the signalment, clinical signs observed, and estimated exposure dose of diphenhydramine. Clinical signs were categorized as none, mild, moderate, and severe.
RESULTS The mean ± SEM age of dogs was 3.6 ± 0.1 years (range, 0.1 to 16 years). Diphenhydramine exposure was by ingestion for 581 (93.6%) dogs and injection for 40 (6.4%) dogs. Only 146 (23.5%) dogs developed ≥ 1 clinical signs of toxicosis, the most common of which were associated with the nervous (lethargy, hyperactivity, agitation, hyperthermia, ataxia, tremors, and fasciculations) or cardiovascular (tachycardia) systems, and 3 dogs died. Although the presence and extent of clinical signs varied greatly among dogs, the exposure dose of diphenhydramine was positively associated with the severity of clinical signs in a dose-dependent manner regardless of the route of exposure (ingestion or injection).
CONCLUSIONS AND CLINICAL RELEVANCE Results indicated that dogs exposed to diphenhydramine developed clinical signs of toxicosis fairly infrequently, and those clinical signs were generally mild and primarily affected the neurologic and cardiovascular systems. Supportive treatment for diphenhydramine toxicosis should be administered on the basis of the clinical signs observed.
To describe abnormal clinical signs following duloxetine ingestion in dogs.
364 client-owned dogs that ingested duloxetine.
The American Society for the Prevention of Cruelty to Animals, Animal Poison Control Center electronic database was searched for records of dogs with duloxetine ingestion between January 2012 and December 2016. Data collected included age, body weight, breed, duloxetine exposure and dose, clinical signs, and overall outcome. Clinical signs were categorized as either neurologic, digestive, cardiovascular, respiratory, or metabolic and endocrine. Outcomes were categorized as no clinical signs, fully recovered, died, or unknown.
Clinical signs developed in 55 of the 364 (15.1%) dogs with known ingestion of duloxetine. The most common clinical signs were lethargy (22/55 [40%]), mydriasis (18/55 [33%]), vomiting (11/55 [20%]), and trembling (6/55 [11%]). Dogs that ingested an estimated dose of duloxetine ≥ 20 mg/kg (9.1 mg/lb) were more likely to have had abnormal clinical signs than were dogs that ingested < 20 mg/kg.
CONCLUSIONS AND CLINICAL RELEVANCE
Findings indicated that most dogs in the present study did not have clinical signs associated with ingestion of duloxetine and that development of clinical signs varied by individual dog. Further information is needed to determine toxic dose ranges for duloxetine ingestion in dogs. (J Am Vet Med Assoc 2019;255:1161–1166)
OBJECTIVE To establish the minimum toxic dose of isoniazid in dogs, characterize the clinical signs and outcomes for dogs following isoniazid ingestion, and determine whether IV administration of pyridoxine to dogs with isoniazid toxicosis is protective against death.
DESIGN Retrospective case series.
ANIMALS 137 dogs with isoniazid toxicosis.
PROCEDURES The electronic database of the American Society for the Prevention of Cruelty to Animals Animal Poison Control Center was reviewed from January 2004 through December 2014 to identify dogs with isoniazid toxicosis. For each dog identified, information extracted from the medical record included signalment, estimated dose of isoniazid ingested, clinical signs, treatment, and outcome. Follow-up communication with pet owners or primary care veterinarians was performed when necessary to obtain missing information.
RESULTS Clinical signs of isoniazid toxicosis were observed in 134 of 137 (98%) dogs and included seizures (n = 104), CNS signs without seizures (94), and gastrointestinal (41), cardiovascular (19), urogenital (4), and respiratory (1) abnormalities. Of the 87 dogs for which the outcome was available, 61 survived, 18 died, and 8 were euthanized. Probability of survival was positively associated with body weight and IV administration of pyridoxine and negatively associated with dose of isoniazid ingested and presence of seizures. Dogs that received pyridoxine IV were 29 times as likely to survive as dogs that did not receive pyridoxine IV.
CONCLUSIONS AND CLINICAL RELEVANCE Results indicated rapid diagnosis of isoniazid toxicosis and prompt treatment of affected dogs with pyridoxine and other supportive care were imperative for achieving a successful outcome.